Missouri, 2011

Heavy Rain in Missouri, November 8, 2011

November 8, 2011 · NWS PAH · 1 event in 1 county or zone

The mean atmospheric flow became southwest ahead of a storm system that passed east across the mid-Mississippi Valley. The southwest flow allowed abundant moisture to stream across the region directly from the Pacific Ocean.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The mean atmospheric flow became southwest ahead of a storm system that passed east across the mid-Mississippi Valley. The southwest flow allowed abundant moisture to stream across the region directly from the Pacific Ocean. Showers and a few isolated thunderstorms occurred, including some with very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 8, 7:10 PM CST, 0 minutes earlier.

Area forecast discussion, Nov 8, 7:10 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
710 PM CST TUE NOV 8 2011

.UPDATE...
UPDATE TO PUBLIC DISCUSSION.

&&

.DISCUSSION...
SHOWERS AND A FEW EMBEDDED THUNDERSTORMS CONTINUE TO IMPACT A GOOD
PART OF SOUTHEAST MISSOURI AND INTO SOUTHWEST ILLINOIS THIS
EVENING. SPOTTERS REPORT UP TO AN INCH OF RAIN HAS ALREADY FALLEN
IN PARTS OF SOUTHEAST MISSOURI...SO THESE SHOWERS ARE FAIRLY
EFFICIENT RAIN PRODUCERS. MODELS WERE DEFINITELY SLOW IN BRINGING
THE PRECIP INTO THE AREA SO SOON BUT THE NEWEST RUC MODELS
INDICATE THAT THROUGH MIDNIGHT...THE HEAVIEST SWATH OF RAIN WILL
CONTINUE OVER SEMO/SOUTHWEST IL...WITH A GRADUAL OVERSPREADING OF
RAIN INTO THE REST OF SOUTHERN ILLINOIS AND INTO WEST KENTUCKY.
PARTS OF SEMO/SOUTHERN IL WILL HAVE TO BE WATCHED FOR POTENTIAL
FLOODING PROBLEMS. ALTHOUGH AS OF NOW...CALLS INTO THE
AFOREMENTIONED AREAS REVEAL NO PROBLEMS AS OF NOW.

IN ADDITION...WILL CONTINUE TO WATCH FOR THE POTENTIAL FOR SEVERE
WEATHER IN PARTS OF SEMO/SOUTHERN IL. THE RAINFALL THAT IS
OCCURRING NOW IS ACTING TO STABILIZE THE ATMOSPHERE AND KEEP THE
BEST ATMOSPHERIC CONDITIONS TO OUR SOUTH. HOWEVER...THE WIND
FIELDS WILL INCREASE THIS EVENING/OVERNIGHT...SO ISOLATED SEVERE
WIND GUSTS ARE STILL POSSIBLE. WILL CONTINUE TO MONITOR...AS A
TORNADO WATCH IS NOW IN AFFECT JUST TO OUR SOUTH...FROM THE MO
BOOTHEEL SOUTHWARD.

&&

.AVIATION...
MAIN CHALLENGE THROUGH THE FIRST 9 TO 12 HOURS OF THE FORECAST
PERIOD WILL BE THE IMPACT OF PRECIPITATION COVERAGE AND INTENSITY
FOR THE CEILINGS AND VISIBLITIES OVER THE WFO PAH TAF SITES. AT
THIS TIME...DROPPED CEILINGS AND VISIBILITIES FROM VFR TO MVFR
WITHIN 3 TO 5 HOURS OF PRECIPITATION ONSET. AFTER THE FRONTAL
PASSAGE ACROSS THE TAF SITES /APPROX. 07Z AT KCGI TO 14Z AT
KOWB/...A BRIEF 2-4 HOUR PERIOD OF CLEARING WILL TAKE
PLACE...FOLLOWED BY THE INTRUSION OF UPPER MVFR/LOWER VFR CEILINGS
WITH COLD AIR STRATOCUMULUS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...CW
AVIATION...KES
Hazardous weather outlook, Nov 8, 7:40 AM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
740 AM CST TUE NOV 8 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091345-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
740 AM CST TUE NOV 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TODAY AND
TONIGHT OVER SOUTHEAST MISSOURI AND PARTS OF SOUTHERN ILLINOIS.
THE MAIN HAZARDS WILL BE DAMAGING WIND GUSTS AND POSSIBLY A
TORNADO OR TWO. ISOLATED SEVERE STORMS CANNOT BE RULED OUT EAST OF
THE SLIGHT RISK AREA...INCLUDING WESTERN KENTUCKY AND SOUTHWEST
INDIANA. THE STRONGEST STORMS WILL LIKELY OCCUR ALONG A STRONG
COLD FRONT THAT WILL CROSS MUCH OF OUR REGION BETWEEN 10 PM AND 4
AM.

SOUTH WINDS WILL GUST TO 25 TO 30 MPH AT TIMES THIS AFTERNOON.
THIS MAY POSE A BOATING HAZARD AS WELL AS A HAZARD TO VEHICULAR
TRAFFIC AND OUTDOOR WORKERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STORMS MAY LINGER WEDNESDAY MORNING BUT STRONG STORMS THEN
ARE NOT EXPECTED.

A WIDESPREAD FREEZE IS ANTICIPATED THURSDAY NIGHT WITH LOWS IN THE
UPPER 20S TO NEAR 30 DEGREES.

A CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST NEXT SUNDAY
NIGHT AND MONDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE TODAY AND
TONIGHT...MAINLY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.

MY/DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Butler

When
November 8, 7:10 PM CST to 9:10 PM CST
Where
Butler County, Poplar Bluff
Reported by
Unknown
Coordinates
36.750, -90.400

Low-lying street flooding was reported in Poplar Bluff. At the Poplar Bluff airport, nearly 1.5 inches of rain was measured in three hours. The rainfall total for the day was 2.44 inches at the airport.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352233.